Tornadoes · United States · Wisconsin · 2024

EF0 tornado, Prescott to Martell, Wisconsin, August 29, 2024

From Prescott to Martell, this EF0 tornado ran 6.7 miles across Pierce County on August 29, 2024, touching down at 6:06 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 29, 2024
Touchdown
6:06 PM CDT (23:06 UTC)
Lifted
6:15 PM CDT (23:15 UTC)
On the ground
9 minutes
Path length
6.7 miles (10.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Pierce County
Touchdown point
44.786, -92.574
Lift-off point
44.848, -92.471
Record number
2408291706-01

The damage survey

17 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Concentrated damage, trees pointing northwest.
  • Sporadic tree damage. Tornado ending point.
  • Narrow path of tree damage. Large branches broken.
  • Several trees uprooted along length of hole 17 - path width about 150 yds.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A well-defined cold front associated with a strong upper level low produced widespread wind damage in western Wisconsin, as well as three tornadoes in Pierce and St Croix Counties on August 29th, 2024.

A tornado developed at the southern edge of Bellwood Oaks Golf Course, in Dakota County. It moved northeast and tracked across a sliver of northern Goodhue County before crossing the Mississippi River into Wisconsin, about 5 miles southeast of Prescott. Several dozen trees were broken or uprooted and a trailer was flipped.

The tornado damaged a couple hundred trees along a sporadic path. It also hit a house, removing part of its roof with pole barn type construction, and one wall collapsed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS MPX issued a tornado warning for this county at 22:57 UTC, 9 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a severe thunderstorm watch, issued at 19:34 UTC and running to 00:48 UTC.

Issued (UTC)ExpiredProductOffice
19:34 UTC00:48 UTCSevere Thunderstorm WatchMPX
22:57 UTC23:30 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 29, 3:17 PM CDT, 2 hours 49 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 5:28 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
528 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Tstm Wnd Dmg     2 ESE Oak Grove         45.32N 93.27W
08/29/2024                   Anoka              MN   Storm Chaser

            Large pine trees downed blocking road
            southeast of Swan Lakes Estate on Viking
            Blvd.

&&

BED
Special weather statement, Aug 29, 5:30 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT Thu Aug 29 2024

MNZ063-070-WIZ024-292300-
Washington MN-Dakota MN-Pierce WI-
530 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAKOTA...SOUTHERN
WASHINGTON AND NORTHWESTERN PIERCE COUNTIES THROUGH 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottage Grove, or 13 miles southeast of St. Paul, moving northeast at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodbury, Cottage Grove, Inver Grove Heights, Hastings, Rosemount,
South St. Paul, Lake Elmo, St. Paul Park, Afton, Newport, Afton State
Park, and St Paul Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota...and west central Wisconsin.

&&

LAT...LON 4470 9301 4479 9309 4499 9289 4489 9277
      4487 9277 4486 9274 4481 9268
TIME...MOT...LOC 2229Z 229DEG 17KT 4478 9296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RMD
Local storm report, Aug 29, 5:33 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tstm Wnd Dmg     Eagan                   44.82N 93.16W
08/29/2024                   Dakota             MN   Public

            Photo report via X. Large tree snapped at
            base. Time estimated from radar.

&&

BED
Special weather statement, Aug 29, 5:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Thu Aug 29 2024

MNZ085-292300-
Steele MN-
534 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STEELE COUNTY
THROUGH 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Owatonna, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owatonna, Merton, Moland, Rice Lake State Park, and Owatonna Airport.

This includes the following highways...
 Interstate 35 between mile markers 33 and 45.
 U.S. Highway 14 between mile markers 171 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.

&&

LAT...LON 4411 9333 4419 9305 4397 9305 4394 9326
TIME...MOT...LOC 2233Z 253DEG 37KT 4405 9319

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RMD
Local storm report, Aug 29, 5:50 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     Andover                 45.25N 93.30W
08/29/2024                   Anoka              MN   Public

            Photo report via X. Large tree uprooted.
            Time estimated from radar.

&&

BED
Local storm report, Aug 29, 5:54 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 NNW Faribault         44.31N 93.28W
08/29/2024                   Rice               MN   Trained Spotter

            Multiple large trees downed with some
            landing on power lines, resulting in power
            outages across north Faribault.

&&

BED

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.1 hours before the tornado, 85 km from the path. August 29, 2024.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 832 joules per kilogram, CIN -148, lifted condensation level 584 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 242 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Surface CAPE
20 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

0.9 hours after it, 85 km from the path. August 30, 2024.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -144, lifted condensation level 907 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 129 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-144 J/kg
Surface CAPE
48 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Red Wing (RGK), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:15 UTC84.273.4130° 8 kt1011.9
21:35 UTC8673.4130° 9 kt1011.5
21:55 UTC84.273.4130° 9 kt1011.2VCTS
22:15 UTC84.273.4130° 10 kt1011.2
22:35 UTC84.273.4120° 7 kt1011.5TS
22:55 UTC82.473.4140° 9 kt1011.2TS
23:15 UTC82.471.6280° 19 kt241012.2TS
23:35 UTC71.668300° 5 kt1012.5+TSRA
23:55 UTC71.668120° 3 kt1013.5TSRA
00:15 UTC71.669.8100° 5 kt1014.2TSRA
00:35 UTC71.669.80° 0 kt1014.9RA
00:55 UTC71.669.8110° 3 kt1014.6+VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:09 UTCTSTM WND DMG5 Se River FallsPierce, WIDelayed report, time estimated from radar. Tree uprooted.
23:10 UTCTORNADO4 Se River FallsPierce, WIMultiple reports of brief tornado touching down south of River Falls that has now lifted or become rain wrapped.
23:13 UTCTSTM WND DMG3 Nnw EllsworthPierce, WIPhotos provided via social media of several trees down in the town of Beldenville. Time estimated via radar. Time estimated via radar.
23:13 UTCTORNADO8 Nw El PasoPierce, WICounty dispatch reported numerous trees and power lines down between River Falls and Spring Valley along Hwy 29 between Co Rd W and 650th St. Time estimated via radar.
23:15 UTCTSTM WND DMG3 Se WoodvilleSt. Croix, WIDelayed report of several large trees snapped and uprooted along CR NN near Wilson. Time estimated from radar.
23:18 UTCRAIN 2.22 W AmeryPolk, WI
23:30 UTCTSTM WND DMG4 N Spring ValleySt. Croix, WIReported via X. Lots of tree damage along CR-nn especially near house #435 both N and S.
23:36 UTCTSTM WND DMG2 S WilsonSt. Croix, WILarge tree down blocking road just south of I-94 near Wilson. Time estimated from radar.
23:37 UTCTSTM WND DMG2 Ssw WilsonSt. Croix, WI2 semi-trailers detached and flipped at truck stop by Kwik Trip. Reported via phone. Time estimated via radar.
23:37 UTCTORNADO2 Sw WilsonSt. Croix, WILaw enforcement reported numerous trees downed in several directions, and a street sign snapped in half near exit 28 along I-94.
23:45 UTCTSTM WND DMG3 Ese KnappDunn, WIRelayed via Emergency Manager. Power lines down in the area near US 12 and CR K. Time estimated from radar.
23:50 UTCFLASH FLOOD1 Wsw AmeryPolk, WI4-5 inches of standing water in the city of Amery reported by Co Dispatch. Time estimated via radar.
23:53 UTCTSTM WND DMG2 Se BoycevilleDunn, WIDebris on roadway near 370th St and 950th Ave southeast of Boyceville. Time estimated from radar.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of August 29, 2024

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 293:05 PM CDTUnratedDickinson, IA0.825
August 294:17 PM EDTEF1Blair, PA0.8100$8,000
August 293:35 PM CDTEF1Morrison, MN7.550
August 294:26 PM CDTEF1Anoka, MN3.6250
August 294:32 PM CDTEF1Anoka, MN9.6250
August 295:46 PM CDTEF0Dakota, MN to WI7.950
August 296:30 PM CDTEF0Saint Croix, WI1.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.